Michigan, 2017Hail in Michigan, August 9, 2017
August 9, 2017 · NWS MQT · 2 events in 1 county or zone
The interaction of a warm front and a lake breeze off Lake Superior generated an isolated severe thunderstorms near Trenary on the afternoon of the 9th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The interaction of a warm front and a lake breeze off Lake Superior generated an isolated severe thunderstorms near Trenary on the afternoon of the 9th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 9, 2:38 PM EST, 47 minutes earlier.
Area forecast discussion, Aug 9, 2:38 PM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
338 PM EDT Wed Aug 9 2017
.SHORT TERM...(This evening through Thursday)
Issued at 230 PM EDT WED AUG 9 2017
The main forecast concerns are the chances for pulse type
thunderstorms this afternoon, then the attention turns towards the
low pressure system expected to move into the area tonight and
continues to track across Upper Michigan during the day on Thursday
with additional chances for showers and thunderstorms.
Afternoon visible satellite and radar imagery shows scattered
showers with some isolated thunderstorms developing across the
interior of Upper Michigan, and then along the Lake Superior breeze.
Expect this trend to continue, with additional developing through
the afternoon hours. Given the weak shear and instability, expect
updrafts to struggle a bit; however, a few stronger storms are
possible especially where boundary interactions take place. Coverage
wise, given the weak shear in place it is very difficult to pinpoint
what locations will have the best chance at seeing thunderstorm
activity. The main hazards with stronger activity will be primarily
gusty winds and small hail as updrafts collapse given the inverted-v
profile through the boundary layer.
Tonight, shortwave energy will begin to dig southeast across the
Upper Mississippi Valley allowing surface low pressure to become
better organized as it tracks across central Minnesota. Ahead of
this surface low, across Minnesota and west-central Wisconsin, a
broad area of warm air advection and 700mb moisture will continue
to push northeast towards the area. Therefore, expect a fairly
widespread area of showers and perhaps a few rumbles of thunder to
lift northeast across Upper Michigan late tonight through the first
part of the day on Thursday. There is still some uncertainty across
the models in regards to the track of this low through the day on
Thursday, which will directly impact how things play out. Given the
track of the shortwave trough, leaning towards a slow solution which
would push the warm sector at least across central portions of the
area Thursday afternoon, with north-central sitting around the
triple point. With at least 1500-2000 J/kg of MUCAPE across the warm
sector, the combination of lift along the surface features and upper-
level troughing across the area should be enough to initiation
additional showers and storms as the cold front pushes across
central, and especially the south-central, portions of Upper
Michigan in the afternoon hours. With shear still looking very
marginal, 20 to 30 knots at best, we may see another day with pulse
type thunderstorms, a few of which could be strong to possibly
severe.
.LONG TERM...(Thursday night through Wednesday)
Issued at 331 PM EDT WED AUG 9 2017
Most active weather in the long term occurs Thu night into Fri as
low pressure system crosses the Upper Great Lakes. Looks quiet for
the weekend into early next week as high pressure settles over the
region.
Compared to 24hr ago the sfc low at 1010-1013mb is forecast to track
farther northwest late Thu into Thu evening. Could be enough
instability in the warm sector of the low with MUCAPES up to
2000j/kg for stronger storms late Thu afternoon into early Thu
evening, especially over west and central Upper Michigan through
03z/11 pm EDT. Even with the sufficient instability for storms, the
effective shear stays 30 kts or less so like we have seen most of
this week, probably looking at mainly pulse type storms with a small
chance of seeing isolated severe storm. Enough elevated instability
to keep some thunder in over east half into the early overnight
hours Thu night. As sfc low tracks to somewhere vcnty of eastern
U.P. to northern lower Michigan by daybreak Fri, expect lingering
showers over eastern forecast area to become more focused over north
central Upper Michigan with upslope northerly cyclonic flow
developing. May also see fog overnight into Fri morning, especiallly
near Lk Superior.
For Fri, showers over the north central will gradually diminish
late morning into the early afternoon but some showers and even
isolated thunder may linger into the afternoon over the eastern
forecast area. Clouds will probably try to stick around for most
areas on Fri with cool and moist northerly flow off Lk Superior.
Increased north winds over the blends for Fri which resulted in 15
to 20 mph winds with gusts to 25 mph first on Lk Superior then
later on Mon on Lk Michigan. Probably will need small craft
advisories for marine areas on both Lk Superior and Lk Michigan
and waves could end up high enough for an elevated swim risk for
the Lk Superior beaches in Alger and Marquette county. Cooler
condtions expected for all areas with readings staying in the mid
60s closer to Lk Superior.
High pressure moves overhead for the weekend into early next week.
After below normal temps on Sat should see warming trend through
rest of the extended. Since the high is in the vcnty though the
nights will be seasonably cool inland. Could be some pop up shra and
tsra Sun through Tue due to daytime heating and upper level trough
and cool air aloft still close by. Some hint at stronger shortwave
moving through on back side of trough Tue so could see a bit better
chances at that time.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 106 PM EDT WED AUG 9 2017
Given the pulse type storms expected this afternoon, it is difficult
to discern whether other not certain terminals will see thunderstorm
activity this afternoon. KSAW looks the most likely right now, so
have included a TEMPO for this activity; however, at KIWD/KCMX there
is a more uncertainty so have only included mentions of VCTS for
now. Tonight into Thursday as low pressure swings through the region
low ceilings and additional chances for showers, and perhaps
thunderstorms will be possible. Lower ceilings may also develop;
however, confidence is not high in how low ceilings will get.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 230 PM EDT WED AUG 9 2017
As low pressure moves east across Upper Michigan, northeast winds
will increase to around 20 to 25 knots tonight through a good
portion of the day on Thursday. Thursday night through Friday, winds
will subside to 15 to 20 knots as the system exits the region.
Friday through the first half of next week, the winds will be less
than 15 knots as high pressure takes over across the region.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...Ritzman
LONG TERM...JLA
AVIATION...Ritzman
MARINE...Ritzman
Hazardous weather outlook, Aug 9, 3:27 AM EST, 11 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
427 AM EDT Wed Aug 9 2017
MIZ001>007-009>014-084-085-101200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
427 AM EDT Wed Aug 9 2017 /327 AM CDT Wed Aug 9 2017/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
Thunderstorms are possible through tonight. A few storms could be
severe this afternoon into this evening and contain gusty winds
and large hail.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorms are possible Thursday through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.
LSZ162-240>251-263>267-101200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
427 AM EDT Wed Aug 9 2017 /327 AM CDT Wed Aug 9 2017/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
Thunderstorms are possible through tonight across the south half
of Lake Superior.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-101200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
427 AM EDT Wed Aug 9 2017
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
Thunderstorms are possible this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorms are possible Thursday afternoon through Friday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
07
In the hours before
Special weather statement, Aug 9, 3:00 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Marquette MI
400 PM EDT WED AUG 9 2017
MIZ002>004-084-092045-
Ontonagon MI-Baraga MI-Houghton MI-Southern Houghton MI-
400 PM EDT WED AUG 9 2017
...SPECIAL WEATHER STATEMENT...
At 359 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Ontonagon to near Nisula. Movement was
northeast at 20 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Ontonagon, Mass City, Nisula, Keweenaw Bay, Greenland, Twin Lakes,
Toivola, Fourteen Mile Point, Pelkie and Winona.
LAT...LON 4710 8896 4689 8842 4666 8890 4688 8939
TIME...MOT...LOC 1959Z 239DEG 18KT 4688 8928 4672 8888
Kluber
Special weather statement, Aug 9, 3:03 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Marquette MI
403 PM EDT WED AUG 9 2017
MIZ006-013-092045-
Delta MI-Alger MI-
403 PM EDT WED AUG 9 2017
...SPECIAL WEATHER STATEMENT...
At 402 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Trenary, or 24 miles southwest of Munising,
moving east at 10 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
U.S. 41 between Trenary and Rapid River, Trenary, Diffin and Round
Lake.
LAT...LON 4617 8712 4620 8711 4627 8668 4610 8670
4609 8711
TIME...MOT...LOC 2002Z 266DEG 5KT 4615 8702
KluberSpecial weather statement, Aug 9, 3:19 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Marquette MI
419 PM EDT WED AUG 9 2017
MIZ006-085-092100-
Northern Schoolcraft MI-Alger MI-
419 PM EDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCHOOLCRAFT AND
CENTRAL ALGER COUNTIES UNTIL 500 PM EDT...
At 419 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Munising, moving east at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Shingleton, Van Meer and Wetmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4627 8669 4637 8671 4646 8633 4627 8632
TIME...MOT...LOC 2019Z 259DEG 22KT 4632 8663
Kluber
Hail, Alger
- When
- August 9, 3:25 PM EST to 3:45 PM EST
- Where
- Alger County, 0.84 mi SW of Trenary
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 46.190, -86.980
There was a picture of near golf ball sized hail near Trenary via social media. The hail fell for about twenty minutes. Strong winds were also observed.
Hail, Alger
- When
- August 9, 3:37 PM EST to 3:42 PM EST
- Where
- Alger County, 1.18 mi SE of Trenary
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 46.190, -86.950
There was a public report of one and a half inch diameter hail near Trenary.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in New Mexico, August 9, 20171 death · $255,000 · EF0 · 13 events
- Damaging Winds in New Mexico, August 9, 20171 death · 1 injured · $75,000 · 61 kt wind · 2 events
- Flash Flooding and Damaging Wind in Georgia, August 9, 2017$105,000 · 50 kt wind · 6 events
- Flash Flood and Damaging Wind in Colorado, August 9, 2017$24,000 · 60 kt wind · 3 events
- Flash Flood in Idaho, August 9, 2017$25,000 · 1 event
- Damaging Winds in Florida, August 9, 201753 kt wind · 5 events
- Hail in North Dakota, August 9, 20171.25 in hail · 5 events
- Hail in Kansas, August 9, 20171.75 in hail · 5 events
- Hail in South Dakota, August 9, 20171.75 in hail · 4 events
- Hail and Damaging Wind in Nebraska, August 9, 20171 in hail · 2 events
- Damaging Winds in Nevada, August 9, 201754 kt wind · 2 events
- Funnel Clouds in Nebraska, August 9, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714522, 714521.